What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 24, 3:36 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 24, 3:36 PM EST, 1 hour 19 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Blacksburg VA
436 PM EDT Thu Aug 24 2023
.SYNOPSIS...
A front to our northwest will approach today, then cross the
area Friday and stall across the Mid-Atlantic Region this
weekend. As a result, look for a daily chance of showers and
thunderstorms into next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 200 PM EDT Thursday...
Scattered thunderstorms this afternoon...
The air mass over the region is becoming progressively more unstable
south of US 460 and ahead of a an outflow boundary laid down by
showers and thunderstorms overnight in the Ohio Valley. Convective
Allowing Model depict different variations of thunderstorm
development ahead of this boundary during the afternoon and evening.
Consensus is best around southside Virginia and northwest North
Carolina. There is the potential for some stronger wind with
the more intense storms. In addition to the low level
convergence provided by the boundary, a small vorticity maximum
will also aide in the lift this afternoon and evening along the
southern Blue Ridge.
Even though storm motion will be about 20 mph, precipitable water
values of 1.5 to 2.0 inches and surface dew points in the mid 60s to
lower 70s will result in the potential for heavy rainfall rates. The
muggy dew points will also present the potential for fog overnight,
especially in locations that get rain this afternoon and evening.
This pattern repeats tonight and Friday. There will be a chance of
showers and thunderstorms as early as Friday morning as the storms
that form in the western Great Lakes advance through the Ohio
Valley.
Temperatures will remain mild overnight. As the mid and high clouds
spread across the area overnight, temperature fall will be limited.
Will stay close to NBM guidance for lows tonight and highs on
Friday. Record highs for Friday are listed in the Climate section of
the forecast discussion.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 100 PM EDT Thursday...
Unsettled weather expected through the weekend...
With what was a persistent upper ridge over the central US displaced
to the west, our region of the country is expected to be within a
persistent pattern of troughiness. This pattern will keep a
prevailing northwest flow aloft across the region with high
probabilities of shortwave troughs progressing southeast through the
the region. The big question though will be the timing and path of
these features and their subsequent impact on our precipitation
chances. Currently it is not quite possible to rule out any time
period, but Sunday afternoon into Sunday night is looking the most
probable for showers and storms as we start to get return flow in
advance of the next more substantial trough.
Temperatures during this portion of the forecast will trend cooler
each day, but still be above normal for this time of year.
Confidence in this portion of the forecast is on the low side of
moderate.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1215 PM EDT Thursday...
Scattered showers and storms Monday and Tuesday but
drier mid-week...
Monday, an approaching upper trough and associated cold front
will help increase southerly flow within the region of a stalled
frontal boundary to the south of the area. This transition will
result in that front lifting north into southern parts of the area
bringing showers into the region, along with a few thunderstorms.
This precipitation is expected to linger into the evening and
overnight hours as good moisture flux continues as the cold front
draws closer.
On Tuesday, the advancing upper trough and cold front are
expected to cross the region, along with associated showers and
storms. Behind the front, high pressure will build into the region
with limited if any precipitation expected Wednesday and
Thursday. The exception may be some northwest flow upslope
isolated showers across southeast West Virginia. This northwest
flow will exist across the entire region with gusty conditions
possible Tuesday night into Wednesday.
Temperatures during this portion of the forecast are expected to be
near or slightly cooler than normal for this time of year.
Confidence in the above weather scenario is moderate.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...
The air mass over the region is becoming progressively more
unstable south of US 460 and ahead of a an outflow boundary laid
down by showers and thunderstorms overnight in the Ohio Valley.
Convective Allowing Model depict different variations of
thunderstorm development ahead of this boundary during the
afternoon and evening. Consensus is best around southside
Virginia and northwest North Carolina. Have continued the TEMPO
at KDAN to account for this. Any of the stronger storms will
have the potential for wind gusts up to 40 knots, as well as
MVFR ceiling and visibility.
Surface dew points in the mid 60s to lower 70s will result in
the potential for MVFR fog overnight, especially in locations
that get rain this afternoon and evening. Fog formation will be
highly dependent on cloud cover overnight. Mid and high clouds
spread across the area overnight as this weather pattern
repeats and storms that form in the western Great Lakes advance
through the Ohio Valley. Local TAF sites may be impacted as
early as 12Z/8AM Friday.
Average confidence for ceiling, visibility, and wind.
Below average confidence for location of thunderstorms this
afternoon
Below average confidence for timing and location of
thunderstorms on Friday.
EXTENDED AVIATION OUTLOOK...
Weather pattern remains unchanged for Friday night through
Tuesday with additional chances for showers and thunderstorms
and the associated MVFR conditions.
&&
.CLIMATE...
Record highs for August 25th
Bluefield....92 in 2007
Danville....100 in 1943
Lynchburg...100 in 1943
Roanoke.....100 in 2007
Blacksburg...94 in 1943
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/PM
CLIMATE...AMSHazardous weather outlook, Aug 24, 2:26 PM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
326 PM EDT Thu Aug 24 2023
NCZ001>004-018>020-VAZ007-009>020-022>024-032-033-043-WVZ042>044-507-
508-251930-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Henry-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
326 PM EDT Thu Aug 24 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
A few storms through this evening could become strong to severe with
damaging winds and heavy rain the main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a marginal risk for strong to severe thunderstorms Friday
afternoon and evening. The greatest threat from these storms
will be strong damaging wind gusts. Localized heavy rainfall could
lead to flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ005-006-VAZ034-035-044>047-058-059-251930-
Rockingham-Caswell-Bedford-Amherst-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
326 PM EDT Thu Aug 24 2023
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a marginal risk for strong to severe thunderstorms Friday
afternoon and evening. The greatest threat from these storms
will be strong damaging wind gusts. Localized heavy rainfall could
lead to flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Aug 24, 4:14 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
514 PM EDT Thu Aug 24 2023
VAZ022-033-034-242200-
Franklin VA-Roanoke VA-Bedford VA-
514 PM EDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN
ROANOKE...SOUTHWESTERN BEDFORD AND NORTHEASTERN FRANKLIN COUNTIES
AND THE CITY OF ROANOKE THROUGH 600 PM EDT...
At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Roanoke Mountain, or near Roanoke, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Roanoke...
Vinton...
Rocky Mount...
Boones Mill...
Moneta...
Burnt Chimney...
and Northwest Smith Mountain Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3717 8008 3732 7994 3715 7957 3692 7978
TIME...MOT...LOC 2113Z 306DEG 16KT 3720 7995
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
07Special weather statement, Aug 24, 4:38 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
538 PM EDT Thu Aug 24 2023
VAZ033-242215-
Franklin VA-
538 PM EDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN COUNTY
THROUGH 615 PM EDT...
At 537 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rocky Mount, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rocky Mount...
Penhook...
Sydnorsville...
Ferrum...
Snow Creek...
Western Smith Mountain Lake...
and Union Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3702 8005 3711 7997 3701 7960 3691 7963
3680 7976 3680 7980
TIME...MOT...LOC 2137Z 306DEG 16KT 3703 7989
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
07Special weather statement, Aug 24, 4:41 PM EST, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
541 PM EDT Thu Aug 24 2023
NCZ003-020-242215-
Yadkin NC-Surry NC-
541 PM EDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SURRY AND YADKIN
COUNTIES THROUGH 615 PM EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boonville, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fairview...
Yadkinville...
Jonesville...
Boonville...
East Bend...
Nebo...
and Enon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3605 8063 3622 8086 3635 8071 3626 8045
3624 8045 3623 8043 3622 8043 3621 8045
3617 8044 3614 8044 3612 8046 3611 8050
3609 8051 3605 8058
TIME...MOT...LOC 2141Z 306DEG 16KT 3624 8075
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07Special weather statement, Aug 24, 4:44 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
544 PM EDT Thu Aug 24 2023
VAZ033-043-242230-
Henry VA-Franklin VA-
544 PM EDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT HENRY AND SOUTH CENTRAL
FRANKLIN COUNTIES AND THE CITY OF MARTINSVILLE THROUGH 630 PM EDT...
At 544 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stanleytown, or near Bassett, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Martinsville...
Bassett...
Axton...
Ridgeway...
Leatherwood...
Villa Heights...
and Chatmoss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3672 8005 3687 7991 3675 7966 3654 7971
3654 7981
TIME...MOT...LOC 2144Z 306DEG 16KT 3676 7991
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
07Local storm report, Aug 24, 4:47 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
547 PM EDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM Tstm Wnd Gst 2 NNE Rocky Mount 37.02N 79.87W
08/24/2023 M45 MPH Franklin VA Trained Spotter
Small branches down in front yard.
&&
WPSpecial weather statement, Aug 24, 4:49 PM EST, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
549 PM EDT Thu Aug 24 2023
NCZ004-005-VAZ032-043-242230-
Stokes NC-Rockingham NC-Henry VA-Patrick VA-
549 PM EDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN
STOKES...NORTHWESTERN ROCKINGHAM...SOUTHWESTERN HENRY AND PATRICK
COUNTIES THROUGH 630 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stuart, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stuart...
Spencer...
Woolwine...
Sandy Ridge...
Critz...
Horse Pasture...
and Ayersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3668 8046 3684 8023 3661 7991 3637 8003
TIME...MOT...LOC 2148Z 306DEG 16KT 3669 8028
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07